Arkansas, 2021

Tornado and Hail in Arkansas, May 9, 2021

May 9, 2021 · NWS MEG · 2 events in 2 counties and zones

A cold front pushed into the Mid-South and interacted with an unstable airmass to produce a broken line of showers and thunderstorms that moved across the area from late afternoon into the evening on May 9th. The line interacted with an old outflow boundary to produce a weak tornado in Tipton County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A cold front pushed into the Mid-South and interacted with an unstable airmass to produce a broken line of showers and thunderstorms that moved across the area from late afternoon into the evening on May 9th. The line interacted with an old outflow boundary to produce a weak tornado in Tipton County. Further south, a bowing segment within the line produced a swath of wind damage across North Mississippi.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 9, 2:48 PM CST, 12 minutes earlier.

Area forecast discussion, May 9, 2:48 PM CST, 12 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
348 PM CDT Sun May 9 2021

.DISCUSSION...
Storms are finally starting to develop across the Mid South as a
front pushes into the forecast area. Looking at the immediate
short term...we expect storms to continue to develop and be rather
strong. Severe storms will be possible with large hail and
damaging winds being the main threats. We have already seen a few
reports of hail with earlier storms with less impressive
convection. Now that the storms have a better trigger they will be
able to take advantage of the steep lapse rates and instability.
Large hail...early on will be a big threat. A tornado risk exists
over the next few hours as initially storms are more cellular.
Storms should congeal into a lines and bowing segments as the
event goes on. This would suggest the the tornado threat will
decrease as time goes on...as well as the best low level helicity
will be moving east ahead of the main line of storms. A Severe
Thunderstorm Watch is in effect for a large part of the forecast
area this evening. This will not be a long event as most of the
storms should be out of the area by 10 PM.

Beyond tonight, the Mid South will remain on the cool side of a
stationary front extending through the Arklamiss. Rain may briefly
edge into east AR and west TN Tuesday night and Wednesday, ahead
of northern branch height falls. However, I have trimmed POPs
back a little bit for the next few days as guidance is coming in
just a little drier but its really not that big of a change from
previous forecast. Dry and relatively cool for the latter half of
the week, under northwest flow aloft. 13/MH

&&

.AVIATION...
First round of showers and thunderstorms will be exiting eastern
sections of the Mid-South soon. Periods of MVFR/VFR ceilings are
expected during the afternoon hours before the second wave of
thunderstorms move into the region late this afternoon and early
this evening. Ceilings should drop to IFR levels with this second
round of thunderstorms. Low clouds should remain over the region
late tonight behind the thunderstorms and continue into Monday
morning. Winds will be generally from the south at 10 to 15
knots with higher gusts before shifting to the northwest this
evening.

ARS

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Wind Advisory until 5 PM CDT this afternoon for Clay-Craighead-
     Crittenden-Cross-Greene-Lee AR-Mississippi-Phillips-
     Poinsett-St. Francis.

MO...Wind Advisory until 5 PM CDT this afternoon for Dunklin-Pemiscot.

MS...Wind Advisory until 5 PM CDT this afternoon for Alcorn-Benton MS-
     Coahoma-DeSoto-Marshall-Panola-Prentiss-Quitman-Tate-Tippah-
     Tishomingo-Tunica.

TN...Wind Advisory until 5 PM CDT this afternoon for Benton TN-
     Carroll-Chester-Crockett-Decatur-Dyer-Fayette-Gibson-
     Hardeman-Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-
     Madison-McNairy-Obion-Shelby-Tipton-Weakley.

&&
Hazardous weather outlook, May 9, 2:27 PM CST, 33 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
327 PM CDT Sun May 9 2021

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-102230-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
327 PM CDT Sun May 9 2021

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch has been issued. See website for
details.

Scattered thunderstorms will develop this evening along and ahead
of a slow-moving cold front. These thunderstorms will be capable
of producing large hail, damaging winds, and a few brief
tornadoes. Localized flash flooding will be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this evening.

In the hours before

Special weather statement, May 9, 9:14 AM CST, 5 hours 46 minutes before
Special Weather Statement
National Weather Service Memphis TN
1014 AM CDT Sun May 9 2021

MSZ002-008-012-013-091545-
Lafayette MS-Marshall MS-Panola MS-Tate MS-
1014 AM CDT Sun May 9 2021

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1045 AM CDT
FOR...

Northwestern Lafayette County in northwestern Mississippi...
Southwestern Marshall County in northwestern Mississippi...
Northeastern Panola County in northwestern Mississippi...
Southeastern Tate County in northwestern Mississippi...

At 1013 AM CDT...a strong thunderstorm producing pea to dime size
hail and winds 40 to 50 mph was located over Sardis, or 7 miles west
of John W Kyle State Park, moving east at 50 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northwestern Lafayette...southwestern Marshall...
northeastern Panola and southeastern Tate Counties should monitor
this storm closely.

LAT...LON 3435 8999 3452 9003 3466 8942 3439 8936
TIME...MOT...LOC 1513Z 260DEG 42KT 3445 8992
Special weather statement, May 9, 10:24 AM CST, 4 hours 36 minutes before
Special Weather Statement
National Weather Service Memphis TN
1124 AM CDT Sun May 9 2021

MSZ009-014>017-091700-
Itawamba MS-Pontotoc MS-Union MS-Lee MS-Prentiss MS-
1124 AM CDT Sun May 9 2021

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL NOON CDT
FOR...

Northwestern Itawamba County in northeastern Mississippi...
Northeastern Pontotoc County in northeastern Mississippi...
Central Union County in northeastern Mississippi...
Northern Lee County in northeastern Mississippi...
Southwestern Prentiss County in northeastern Mississippi...

At 1123 AM CDT...a strong thunderstorm producing pea to dime size
hail and winds 40 to 50 mph was located near Ecru, or near New
Albany, moving east at 45 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northwestern Itawamba...northeastern Pontotoc...central
Union...northern Lee and southwestern Prentiss Counties should
monitor this storm closely.

LAT...LON 3431 8907 3448 8911 3462 8850 3435 8845
TIME...MOT...LOC 1623Z 260DEG 41KT 3441 8900
Special weather statement, May 9, 2:01 PM CST, 59 minutes before
Special Weather Statement
National Weather Service Memphis TN
301 PM CDT Sun May 9 2021

ARZ028-MOZ115-TNZ019-020-048-092045-
Mississippi AR-Pemiscot MO-Lauderdale TN-Dyer TN-Gibson TN-
301 PM CDT Sun May 9 2021

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 345 PM CDT
FOR...

Northern Mississippi County in eastern Arkansas...
Southern Pemiscot County in southeastern Missouri...
North central Lauderdale County in western Tennessee...
Dyer County in western Tennessee...
Northwestern Gibson County in western Tennessee...

At 301 PM CDT...strong thunderstorms producing penny to pea size
hail and winds 45 mph was located along a line extending from near
Miston to near Leachville. Movement was east at 35 mph.

People in northern Mississippi...southern Pemiscot...north central
Lauderdale...Dyer and northwestern Gibson Counties should monitor
this storm closely.

LAT...LON 3613 8885 3585 8969 3594 9029 3600 9010
      3600 8996 3604 8996 3618 8947
TIME...MOT...LOC 2001Z 268DEG 32KT 3613 8957 3596 9019

SWB
Special weather statement, May 9, 2:35 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Memphis TN
335 PM CDT Sun May 9 2021

ARZ026>028-092100-
Poinsett AR-Craighead AR-Mississippi AR-
335 PM CDT Sun May 9 2021

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 400 PM CDT
FOR...

Northwestern Poinsett County in eastern Arkansas...
Southeastern Craighead County in eastern Arkansas...
Northwestern Mississippi County in eastern Arkansas...

At 334 PM CDT...strong thunderstorms producing penny to pea size
hail and winds 45 mph was located along a line extending from
Monette to near Weiner. Movement was southeast at 10 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northwestern Poinsett...southeastern Craighead and
northwestern Mississippi Counties should monitor this storm closely.

LAT...LON 3594 9029 3588 8989 3552 9082 3559 9104
      3565 9104
TIME...MOT...LOC 2034Z 334DEG 9KT 3589 9033 3565 9097

SWB

The radar

The Memphis radar (KNQA), 56 km away, was scanning. The volume nearest the first event began at 20:57 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 tornado. Local standard time, as filed.

Hail, Poinsett

When
May 9, 3:00 PM CST to 3:05 PM CST
Where
Poinsett County, 1.78 mi NE of Rivervale
Measured
1 in hail
Reported by
Social Media
Coordinates
35.690, -90.330

Tornado, St. Francis

When
May 9, 3:30 PM CST to 3:32 PM CST
Where
St. Francis County, 0.63 mi S of Wood Spur to 1.05 mi SSE of Wood Spur
Rating
EF0
Path length
0.62 mi
Path width
60 yd
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
34.941, -90.972

A brief tornado damaged a barn and storage building. It removed metal roof panels from a house and uprooted several trees. Peak winds were estimated at 85 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2021Every state in 2021This day in weather historyThe tornado archive for Arkansas, 2021Warnings in Arkansas, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 958178, 958192.